Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 16, NWS New Orleans, LA

May 14, 2020Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 14, 2020, 5:45 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2020, 5:45 PM CDT (22:45 UTC)
Expired
May 14, 2020, 6:05 PM CDT
In force
20 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WFUS54 KLIX 142245
TORLIX
LAC103-142315-
/O.NEW.KLIX.TO.W.0016.200514T2245Z-200514T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
545 PM CDT Thu May 14 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Northwestern St. Tammany Parish in southeastern Louisiana...

* Until 615 PM CDT.
    
* At 544 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located near Mandeville, or just south of Covington, 
  moving north at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Madisonville around 555 PM CDT.
  Abita Springs around 605 PM CDT.
  Covington around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3034 8995 3032 9002 3037 9010 3037 9015
      3039 9019 3038 9022 3042 9025 3051 9024
      3059 9001
TIME...MOT...LOC 2244Z 167DEG 15KT 3038 9008 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
1 follow-up statement
851 
WWUS54 KLIX 142305
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
605 PM CDT Thu May 14 2020

LAC103-142314-
/O.CAN.KLIX.TO.W.0016.000000T0000Z-200514T2315Z/
St. Tammany LA-
605 PM CDT Thu May 14 2020

...THE TORNADO WARNING FOR NORTHWESTERN ST. TAMMANY PARISH IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 3034 8995 3032 9002 3037 9010 3037 9015
      3039 9019 3038 9022 3042 9025 3051 9024
      3059 9001
TIME...MOT...LOC 2303Z 167DEG 15KT 3046 9010 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 14, 3:44 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 14, 3:44 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
344 PM CDT Thu May 14 2020

.DISCUSSION...
A quite active couple of days began this morning in a summertime-
like regime. This is characterized by high pressure centered in
the western Atlantic and is steadily pumping in moisture
throughout the column. From a sounding perspective, PW's shoul've
passed 1.6" this afternoon, approaching 1.8" for a daytime high.
Tomorrow looks to be similar to a tenth of an inch higher. Those
values fall above the 90th percentile but appreciably below the
moving max. Those values are high, but not record type. Probably
more importantly, storm motion has been around 20 knots today and
should be about the same tomorrow. So while rainfall rates will be
moderate to heavy at times, this storm motion speed will be the
main factor in mitigating a high flash flooding threat. What will
be of concern will be training potential. Thinking that this will
be fairly isolated. In addition, at least half of the CWA
(southwest of a Baton Rouge to Tylertown line) are experiencing
drought conditions. Thus, not contemplating flash flood watch at
this time. For rain chances tomorrow, will be going above MAV and
NBM guidance on POPS based on today's nearly 100% coverage north
of the Houma latitude.

Moving into Saturday, models shows a slow moving trough coming out
of the Rockies and digging south into east Texas. By doing so,
ridging aloft will expand and increase subsidence. This, combined
with PW's dropping significantly, should result in a mostly dry and
moderating day. The only area that rain was included in the forecast
is in northwestern CWA where some storms could be approaching from
the west before the end of the daytime forecast period. What the
evening and overnight period looks like is a bit of question mark.
If you look at previous guidance and AFD, models obviously indicated
the potential for an MCS to come through the local area. If you look
at today's runs, that feature would be well to the west of the CWA.
So right now, run to run continuity isn't high enough to be of
concern but does bear watching.

The base of that trough and associated low pressure looks to be
passing across the lower Mississippi Valley on Sunday. Model
soundings turn a little more away from heavy rain to a severe
potential. Instability parameters look supportive of svr and wind
profiles are setup for damaging wind mostly. At the surface, models
show a low developing in central Arkansas. While its position is
historically in the right place, its not be depicted as a very deep
one. That means lower pressure falls and not as conducive for svr
storms.

As the trough shifts east, it could become cutoff from the flow and
sit right over the southeastern US all week. This should keep the
CWA below normal from a temp perspective. Cloudiness will depend on
how close or far away the center of that low is.

MEFFER
&&

.AVIATION...
Scattered to numerous showers and thunderstorms should continue to
impact terminals from time to time through this afternoon. Expect
brief windows of reduced visibilities from heavy rainfall and
possibly gusty winds. Convection should dissipate with time from
west to east beginning around 00Z with VFR returning through the
overnight hours. A repeat is expected tomorrow, so have added VCTS
beginning around 15Z at TAF sites.

MEFFER
&&

.MARINE...
Strong high pressure centered in the western Atlantic Ocean extends
well into and across the Gulf of Mexico. This will generally
continue through this weekend, which will keep onshore flow in
place. Changes in pressure gradient will bring winds up and down at
times. In the near term, this should keep 15 to 25 knot winds
currently impacting coastal waters ongoing through much of tonight.
They should slowly fade somewhat Friday through Sunday with the
approach of a surface trough. The cold front should move through the
coastal waters on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  82  67  85 /  40  80  60  20
BTR  69  84  68  86 /  40  90  60  20
ASD  68  84  66  86 /  30  80  30  10
MSY  71  84  70  85 /  40  90  40  10
GPT  69  81  68  82 /  10  60  20  10
PQL  66  83  64  86 /  10  30  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ552-555-557-
     570-572-575-577.

MS...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ555-557-570-
     572-575-577.

&&

In the hours before

Special weather statement, May 14, 3:20 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
320 PM CDT Thu May 14 2020

LAZ040-072-142100-
Southern Tangipahoa-St. Tammany-
320 PM CDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY AND
SOUTHEASTERN TANGIPAHOA PARISHES...

At 320 PM CDT, a strong thunderstorm was located near Madisonville,
or 10 miles southwest of Covington, moving north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hammond, Covington, Madisonville, Folsom and Robert.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3064 9016 3037 9014 3039 9021 3034 9028
      3031 9029 3030 9035 3059 9047
TIME...MOT...LOC 2020Z 167DEG 10KT 3040 9027

PG
Special weather statement, May 14, 3:50 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
350 PM CDT Thu May 14 2020

LAZ039-040-MSZ077-142130-
Washington-St. Tammany-Pearl River-
350 PM CDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. TAMMANY...
EASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND WEST
CENTRAL PEARL RIVER COUNTIES...

At 350 PM CDT, a strong thunderstorm was located over Bush, or 11
miles south of Bogalusa, moving north at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bogalusa, Varnado, Sun, Bush and Angie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3057 8976 3052 8997 3092 9013 3099 8983
TIME...MOT...LOC 2050Z 166DEG 20KT 3062 8989

PG
Special weather statement, May 14, 4:36 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
436 PM CDT Thu May 14 2020

LAZ039-142200-
Washington-
436 PM CDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON PARISH...

At 436 PM CDT, a strong thunderstorm was located near Enon, or 8
miles southeast of Franklinton, moving northwest at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Franklinton and Enon.

LAT...LON 3073 8988 3067 9004 3068 9008 3068 9009
      3088 9024 3099 8995
TIME...MOT...LOC 2136Z 157DEG 10KT 3078 9002

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:37 AM CDTSpecial Weather StatementLIXAssumption38 min
May 14, 3:20 PM CDTSpecial Weather StatementLIXTangipahoa40 min
May 14, 3:50 PM CDTSpecial Weather StatementLIXWashington40 min
May 14, 4:12 PM CDTAreal Flood AdvisoryLIXIberville2 hr
May 14, 4:36 PM CDTSpecial Weather StatementLIXWashington24 min
May 14, 4:57 PM CDTAreal Flood AdvisoryLIXSaint Tammany, Washington3 hr
May 14, 5:40 PM CDTSpecial Marine WarningLIX20 min
May 14, 6:11 PM CDTAreal Flood AdvisoryLIXAscension, Livingston, Saint Helena, Saint John the Baptist, Saint Tammany, Tangipahoa57 min
May 14, 6:33 PM CDTTornado WarningLIXSaint Tammany27 min

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.